Georgia, 2015

Damaging Winds in Georgia, June 22, 2015

June 22, 2015 · NWS JAX · 4 events in 3 counties and zones

An upper level ridge dominated over the SE with a surface ridge axis south of the forecast area with a mean layer SW flow in place. A weak surface trough was over south Georgia, and this feature combined with the sea breezes over an unstable and moist airmass produced scattered severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level ridge dominated over the SE with a surface ridge axis south of the forecast area with a mean layer SW flow in place. A weak surface trough was over south Georgia, and this feature combined with the sea breezes over an unstable and moist airmass produced scattered severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 12:34 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 12:34 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EDT MON JUN 22 2015

.NEAR TERM /THRU TUESDAY/... UPPER RIDGE REMAINS OVER THE SOUTHEAST
IN THE NEAR TERM...WITH SURFACE HIGH PRESSURE RIDGE CENTERED JUST S
OF FORECAST AREA. HOT TEMPS WITH DWPTS UPR 60S/LWR 70S SUPPORTING
CONSIDERABLE INSTABILITY...WITH CAPE VALUES UP TO 3000 J/KG. STILL
ANTICIPATE SCATTERED SHOWERS/T-STORMS TO DEVELOP ALONG WEST COAST
SEA BREEZE...AND ALONG EAST COAST SEA BREEZE AS IT PRESSES INLAND
TOWARD I-95 WITH DECENT MOISTURE CONVERGENCE...W TO SW WINDS MEETING
SE WINDS. EFFECT OF LOW-LEVEL DRY AIR PER 12Z JAX SOUNDING SHIFTING
EAST OF AREA WITH CUMULUS AND HIGHER SFC DWPTS OVER WRN PARTS OF
NASSAU/DUVAL CO'S. TOWARD 00Z...ANTICIPATE SOME DEVELOPMENT OVER
WEAK SURFACE TROF OVER SCTRL GA THAT COULD AFFECT OUR NWRN
COUNTIES...WHILE SEA BREEZES MERGE BETWEEN HWY 301 AND I-95 WITH
POTENTIAL ENHANCEMENT OF T-STORM COVERAGE BY 00Z. ATMOSPHERIC
CONDITIONS ARE QUITE FAVORABLE FOR STRONG WET MICROBURSTS FROM
TALLER CORES...AS INDICATED BY HIGH FORECAST D-CAPE AND DIFFERENTIAL
THETA-E VALUES...WHICH COULD LEAD TO SURFACE OUTFLOW WINDS UP TO 60
MPH.

IN THE 00Z-03Z PERIOD...WILL HAVE LIKELY POPS HWY 301 WEST AND NW TO
POTENTIAL ACTIVITY AHEAD OF SCTRL GA SURFACE TROF. AFTER 03Z...SHOW
GRADUAL DECREASE IN COVERAGE...WITH VERY LITTLE LEFT AFTER 09Z. LOW
TEMPS WILL BE IN THE MID 70S INLAND...UPR 70S COAST.

FOR TUESDAY...SOME UNCERTAINTY AS TO COVERAGE...BUT WILL CONTINUE
CHANCE POPS WITH SEA BREEZES AND SCTRL GA SURFACE TROF. ANOTHER HOT
DAY WITH TEMPS IN MID/UPR 90S INLAND...LOW 90S COAST...AFTERNOON
HEAT INDEX VALUES SIMILAR TO TODAY WITH 103-107 INLAND...AROUND 100
COAST.

.SHORT TERM /WEDNESDAY AND THURSDAY/...

A WEAKNESS IN THE SUBTROPICAL RIDGE ALOFT WITH A MOIST SW FLOW WILL
CONTINUE TO PRODUCE DAILY SCATTERED CONVECTION. SEABREEZES WILL
MERGE LATE AFTERNOON NEAR THE I-95 CORRIDOR. TEMPERATURES WILL
REMAIN A FEW DEGREES ABOVE NORMAL WITH POPS NEAR NORMAL.

.LONG TERM /FRIDAY THROUGH MONDAY/...

PATTERN CHANGES AS UPPER RIDGE ACROSS THE SOUTH WEAKENS NEXT WEEKEND
AS AN AMPLIFYING TROUGH DEVELOPS OVER THE EASTERN U.S. A MOIST SW
FLOW WILL PERSIST AS A SURFACE TROUGH REMAINS OVER CENTRAL GA. UPPER
IMPULSES WILL HELP ENHANCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH DAY POSSIBLY EXTENDING INTO THE OVERNIGHT HOURS
GIVEN UPPER SUPPORT. TEMPERATURES WILL RETURN TO NEAR NORMAL LEVELS
WITH POPS AT OR ABOVE AVERAGE.

&&

.AVIATION...VFR CONDITIONS EXPECTED...EXCEPT LOWER CONDITIONS
VICINITY OF TSRA. CONTINUING VCTS IN EASTERN TAF SITES...BUT
INCLUDED A TEMPO GROUP 22Z-02Z KVQQ AND KGNV WHERE THERE MAY BE
GREATER COVERAGE OF TSRA DURING THAT PERIOD. ALSO INDICATED
POTENTIAL FOR STRONG OUTFLOW WINDS WITH STRONGER TSRA. ENVIRONMENT
REMAINS VERY FAVORABLE FOR STRONG WET MICROBURSTS FROM TALLER
STORMS. ACTIVITY SHOULD DECREASE IN COVERAGE AFTER 02Z AND BE MAINLY
W AND NW OF TAF SITES.

&&

.MARINE...SOUTH TO SOUTHWEST FLOW WILL GENERALLY PREVAIL IN THE
NIGHTTIME AND MORNING PERIODS WITH SOUTHEASTERLY WINDS EACH
AFTERNOON WITH THE SEABREEZE. NOCTURNAL SOUTHERLY SURGES WILL BRING
POTENTIAL FOR CAUTION LEVEL WINDS OF 15 TO 20 KNOTS IN THE EVENING
PERIODS.

RIP CURRENTS: LOW RISK THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  74  97 /  60  40  20  40
SSI  79  91  78  90 /  40  30  30  30
JAX  75  96  76  95 /  30  30  30  30
SGJ  77  92  75  89 /  30  20  20  30
GNV  73  96  74  95 /  60  40  40  40
OCF  74  95  75  95 /  60  40  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

WOLF/PETERSON/WALSH
Hazardous weather outlook, Jun 22, 4:18 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 AM EDT MON JUN 22 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
518 AM EDT MON JUN 22 2015

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON
INTO THIS EVENING...

...WIDESPREAD HEAT INDICES AROUND 105 DEGREES AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HOT TEMPERATURES INTO THE 95 TO 100 DEGREE RANGE THIS AFTERNOON
WILL PRODUCE WIDESPREAD HEAT INDICES AROUND 105 DEGREES AREA-WIDE.
USE EXTRA CAUTION WHEN OUTDOORS IN THE HEAT.

THUNDERSTORMS WILL BECOME SCATTERED TO POSSIBLY NUMEROUS LATE THIS
AFTERNOON THROUGH THIS EVENING WITH THE HIGHEST CONCENTRATION OF
STORMS EXPECTED TO OCCUR GENERALLY BETWEEN HIGHWAY 301 AND THE
I-95 CORRIDOR. A FEW SEVERE STORMS WILL BE POSSIBLE WITH GUSTY
WINDS AROUND 60 MPH ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING.
SLOWER MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAT INDEX VALUES NEAR 105 DEGREES EACH AFTERNOON.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
FOR THEIR LOCATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jun 22, 4:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT MON JUN 22 2015

GAZ164-165-222230-
INLAND CAMDEN GA-CHARLTON GA-
552 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMDEN AND NORTHEASTERN
CHARLTON COUNTIES UNTIL 630 PM EDT...

AT 552 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF HOMELAND...OR 8 MILES NORTHEAST OF FOLKSTON. THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TARBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3093 8205 3110 8189 3108 8169 3079 8184
TIME...MOT...LOC 2152Z 308DEG 2KT 3094 8194

PETERSON
Special weather statement, Jun 22, 4:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT MON JUN 22 2015

FLZ024-222230-
INLAND NASSAU FL-
558 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU COUNTY UNTIL
630 PM EDT...

AT 558 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRYCEVILLE...OR 11 MILES SOUTHWEST OF CALLAHAN...MOVING NORTH AT 10
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL NASSAU
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3040 8195 3040 8204 3041 8204 3042 8203
      3044 8204 3045 8203 3046 8203 3047 8202
      3051 8201 3052 8202 3056 8201 3055 8190
TIME...MOT...LOC 2158Z 190DEG 10KT 3045 8198

NELSON
Special weather statement, Jun 22, 5:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
603 PM EDT MON JUN 22 2015

FLZ023-030-222230-
BAKER FL-UNION FL-
603 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND NORTH
CENTRAL UNION COUNTIES UNTIL 630 PM EDT...

AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLUSTEE...OR 10 MILES NORTH OF LAKE BUTLER...MOVING NORTH AT 15 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SANDERSON AND OLUSTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3029 8246 3028 8222 3010 8232 3010 8246
      3012 8245 3013 8246
TIME...MOT...LOC 2203Z 198DEG 14KT 3016 8238

NELSON
Local storm report, Jun 22, 5:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     6 E SUWANNEE SPRINGS    30.40N 82.84W
06/22/2015                   HAMILTON           FL   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN ALONG HIGHWAY 41 WITHIN THE
            GENOA CIITY LIMITS.

&&

AENYEDI
Special weather statement, Jun 22, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON JUN 22 2015

FLZ020-021-222245-
HAMILTON FL-SUWANNEE FL-
612 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND NORTHEASTERN
SUWANNEE COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELMONT...OR 7 MILES NORTHEAST OF SUWANNEE SPRINGS...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SUWANNEE SPRINGS AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3060 8277 3060 8272 3057 8271 3056 8273
      3053 8271 3053 8273 3052 8272 3049 8270
      3048 8270 3047 8268 3043 8267 3032 8288
      3039 8304
TIME...MOT...LOC 2211Z 211DEG 7KT 3046 8283

NELSON
Special weather statement, Jun 22, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON JUN 22 2015

GAZ135-222300-
APPLING GA-
612 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APPLING COUNTY UNTIL 700
PM EDT...

AT 612 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLANT HATCH...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...PLANT HATCH AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3193 8230 3194 8229 3194 8227 3192 8225
      3191 8221 3185 8214 3173 8245 3184 8248
      3184 8243 3191 8243 3194 8237 3193 8232
      3194 8231 3195 8231
TIME...MOT...LOC 2212Z 329DEG 5KT 3187 8234

PETERSON

The radar

The Jacksonville radar (KJAX), 71 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
June 22, 5:15 PM EST
Where
Glynn County, 5.37 mi W of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.120, -81.590

A large tree was blown down and blocking interstate 95 southbound.

Thunderstorm Wind, Appling

When
June 22, 5:18 PM EST
Where
Appling County, 7.75 mi NNE of Prentiss
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.900, -82.340

Asbury Church Road has some trees down. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Appling

When
June 22, 5:18 PM EST
Where
Appling County, 5.8 mi NNE of Prentiss
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.880, -82.370

Altamaha School Road has some trees blown down. The cost of damage was estimated.

Thunderstorm Wind, Echols

When
June 22, 5:30 PM EST
Where
Echols County, Howell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.830, -83.050

Howell Road had a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583467, 583468, 583470, 583466.